Hail, Macon
- When
- January 21, 2:50 PM CST
- Where
- Macon County, Lafayette
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.520, -86.030
Quarter size hail was reported in downtown Lafayette.
As a cold front moved across Middle Tennessee during the afternoon hours, thunderstorms developed that produced hail ranging from penny to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
As a cold front moved across Middle Tennessee during the afternoon hours, thunderstorms developed that produced hail ranging from penny to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 21, 11:54 AM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1154 AM CST THU JAN 21 2010 .UPDATE...FOR 18Z AVIATION FORECAST && .AVIATION... WIDESPREAD MVFR ACROSS MID STATE THIS AFTERNOON. SURFACE WINDS WILL INCREASE IN SPEED WITH GUSTINESS DURING THE AFTERNOON. A STORM OR TWO COULD BECOME SEVERE AROUND BNA TERMINAL DURING THE AFTERNOON AND EARLY EVENING HOURS. EXPECT IFR CONDITONS AT BOTH BNA AND CSV AT 06Z DUE TO CEILINGS. BOYD && .PREV DISCUSSION... /ISSUED 1106 AM CST THU JAN 21 2010/ MESOSCALE UPDATE... BEGINNING TO SEE NEW CELLULAR DEVELOPMENT TAKING PLACE IN SOUTHWEST MIDDLE TN AROUND PERRY COUNTY AT 17Z. MID LEVEL LAPSE RATES ACROSS WESTERN MID TN ARE CLOSE TO 8 DEGS/KM AT 17Z AND RUC HAS SWEAT INDEX > 400 OVER A GOOD PART OF MID STATE AT 18Z. IF STORMS DEVELOP THIS AFTERNOON THEY WILL LIKEY BECOME SEVERE WITH LARGE HAIL DOWNBURST WINDS AND ISOLATED TORNADOES. BOYD PREV DISCUSSION... /ISSUED 1040 AM CST THU JAN 21 2010/ UPDATE... CWA HAS BECOME PRETTY MUCH RAIN-FREE FOR TIME BEING. LOOKING TO OUR W WHERE CONVECTION HAS DEVELOPED CNTRL AR NEAR COLD CORE UPPER LOW. THIS WILL BE MOVING E ALL DAY INTO THIS EVE WITH A CHANCE FOR SEVERE...MAINLY HAILERS. WILL UPDATE ZONES/GRIDS. 17/MAG PREV DISCUSSION... /ISSUED 255 AM CST THU JAN 21 2010/ DISCUSSION... LATEST ANALYSIS SHOWING CLOSED SFC/LL LOWS ACROSS OK/AR...WITH COLD FRONT DOWN INTO EAST TX AND STATIONARY BOUNDARY HANGING JUST NORTH OF THE CWA. ADDITIONALLY...SECONDARY SFC TROUGH AXIS WORKING ACROSS CENTRAL MS/AL IN VICINITY OF H8 BOUNDARY. CLOSED H5 LOW OVER THE OK PANHANDLE AREA EXTENDING TROUGH AXIS DOWN INTO THE NORTHERN GULF. WIDESPREAD CONVECTION CONTINUES ALONG SOUTHERN FEATURES. BRUNT OF STORM SYSTEM EXPECTED LATER TODAY AS SFC/UPPER LOWS MOVE ACROSS THE MID-SOUTH AND JUST NORTH BY 00Z. THIS WILL LIFT MORE FAVORABLE MOISTURE/INSTABILITY/LL-ML JET DYNAMICS INTO THE IMMEDIATE AREA LATER THIS MORNING...THUS EXPECT MASS OF CONVECTION DOWN TO THE SOUTHWEST TO WORK DIRECTLY ACROSS. INSTABILITY ON NEW RUNS SLIGHTLY LESS THAN PREVIOUS BUT ISOLATED SEVERE STILL IN PLAY... ESPECIALLY SOUTH. FLOODING MAYBE ANOTHER CONCERN BUT WITH PRETTY LOW TOTALS SO FAR AND ROUGHLY ANOTHER 1 INCH OR SO EXPECTED AREA-WIDE... IT SHOULD BE MINIMAL LOOKING AT LATEST GUIDANCE. CONVECTION TAPERS OFF TONIGHT AS CLOSED UPPER LOW MOVES FURTHER EAST AND FRONTAL BOUNDARY PASSES OVERNIGHT. EXPECT PCPN TO BECOME MORE SCATTERED IN NATURE TONIGHT...WITH MAYBE A FEW LIGHT SHOWERS LINGERING ON THE PLATEAU EARLY FRI. UPPER RIDGE/SHOT OF DRY AIR MOVE IN FRI BUT FAST MOVER ALREADY EAST BY 12Z SAT. EYES THEN TURN WEST AS NEXT STORM SYSTEM ALREADY IN THE MS RIVER VALLEY AT THAT TIME...WHICH MAY EVENTUALLY BRING A TSTORM OR TWO TO THE EXTREME WEST BY LATE AFTERNOON. MAIN AFFECTS HOWEVER EXPECTED SAT NIGHT AS DEEP MOISTURE WORKS ACROSS WITH PRE- FRONTAL BOUNDARY/ML STREAK AND CONTINUES INTO SUN AS MAIN FRONT CROSSES AND SPOKE OF SHARP UPPER TROUGH NEARS. COOL DOWN THEN COMES FOLLOWED BY SEVERAL WEAK SHORTWAVES SUN NIGHT- MON NIGHT AS UPPER LOW MOVES FROM THE MID-WEST UP INTO CANADA. POOLS OF MOISTURE IN BASES EXPECTED TO LEAVE GOOD AMOUNT OF CLOUDINESS AS WELL AS POSSIBLY BRING A FEW LIGHT RAIN AND/OR SNOW SHOWERS THROUGH THAT PERIOD. ML/UL FLOW THEN FLATTENS PUSHING STORM TRACK NORTH...LEAVING THE CWA DRY TUE-WED. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 906 AM CST THU JAN 21 2010 TNZ005>011-022>034-056>066-075-077>080-093>095-221130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 906 AM CST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. THEY WILL BE MOST FAVORABLE IN THE LATE MORNING AND AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT BUT THE ATMOSPHERE WILL BECOME CONDUCIVE FOR ISOLATED TORNADOES AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED. 17/MAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 129 PM CST THU JAN 21 2010 TNZ008-027-028-062-212000- DAVIDSON-RUTHERFORD-SUMNER-WILSON- 129 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...SUMNER AND WILSON COUNTIES... AT 127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA VERGNE...OR 15 MILES NORTHWEST OF MURFREESBORO...MOVING NORTHEAST AT 40 MPH. HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 131 PM CST THU JAN 21 2010 TNZ075-077-212000- BEDFORD-COFFEE- 131 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD AND COFFEE COUNTIES... AT 127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING NORTHEAST AT 45 MPH. HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 153 PM CST THU JAN 21 2010 TNZ008-009-028>030-212100- MACON-SMITH-SUMNER-TROUSDALE-WILSON- 153 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR MACON...SMITH...SUMNER... TROUSDALE AND WILSON COUNTIES... AT 146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LEBANON...MOVING NORTHEAST AT 40 MPH. HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 209 PM CST THU JAN 21 2010 TNZ009-010-028>030-212045- CLAY-MACON-SMITH-TROUSDALE-WILSON- 209 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY UNTIL 245 PM CST...FOR CLAY...MACON...SMITH...TROUSDALE AND WILSON COUNTIES... AT 205 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEBANON...MOVING NORTHEAST AT 40 MPH. HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 217 PM CST THU JAN 21 2010 TNZ059>061-095-212045- GILES-MARSHALL-MAURY-WILLIAMSON- 217 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY UNTIL 245 PM CST...FOR GILES...MARSHALL...MAURY AND WILLIAMSON COUNTIES... AT 210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MOUNT PLEASANT...OR 13 MILES SOUTHWEST OF COLUMBIA...MOVING NORTHEAST AT 30 MPH. HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 226 PM CST THU JAN 21 2010 TNZ009-010-029-030-212100- CLAY-MACON-SMITH-TROUSDALE- 226 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY UNTIL 3 PM CST...FOR CLAY...MACON...SMITH AND TROUSDALE COUNTIES... AT 215 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING NORTHEAST AT 35 MPH. HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. BOYD
The Nashville radar (KOHX), 57 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
17 hail. Local standard time, as filed.
Quarter size hail was reported in downtown Lafayette.
Nickel sized hail was reported on Chicken Road near Doaks Crossroads.
Penny size hail was reported in the vicinity of the Nashville and Eastern Railroad Track near the Caney Fork River about two miles south southeast of Cedar Point.
Penny size hail was reported in downtown Watertown.
Quarter sized hail was reported near Dover.
Nickel size hail was reported in Cedar Hill.
One inch hail was reported near Upper Hilman Road just over one mile east of Holly Springs.
Nickel size hail was reported at the intersection of Cumby Road and Pippin Road in Cookeville.
Penny size hail was reported in downtown Lafayette.
Quarter size hail was reported covering the ground.
Nickel size hail was reported in Centertown.
Quarter size hail was reported near the intersection of Buffalo Road and Taylor Road.
One inch hail was reported just north of Roy Foster Road near Dibrell.
Quarter size hail was reported on Roddy Springs Road in Coalmont.
Golf Ball size hail was reported around one and one half mile east of Company Farm Road.
One inch hail was reported near Valley Dale Road just off of State Highway 52.
Quarter size hail was reported on North Main Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 210447, 210449, 211130, 211131, 211139, 211145, 211153, 211120, 211460, 211462, 211466, 211465, 211468, 211476, 211475, 211470, 211469.